Ohio, 2008Hail and Damaging Wind in Ohio, August 1, 2008
August 1, 2008 · NWS PBZ · 2 events in 1 county or zone
Scattered thunderstorms developed ahead of a cold front moving across the Ohio Valley. A severe thunderstorm occurred over Belmont county in eastern Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed ahead of a cold front moving across the Ohio Valley. A severe thunderstorm occurred over Belmont county in eastern Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 1, 6:42 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 1, 6:42 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 PM EDT FRI AUG 1 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE GREAT LAKES BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE REGION TONIGHT AND SATURDAY.
HIGH PRESSURE WILL BUILD IN SATURDAY NIGHT AND PROVIDE DRY
WEATHER THROUGH MONDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
STRONG SHORTWAVE TROUGH WILL PUSH SOUTHEASTWARD ACROSS THE GREAT
LAKES TONIGHT AND INTO CENTRAL PA/NY BY MIDDAY SATURDAY.
ATMOSPHERE SHOULD REMAIN QUITE UNSTABLE TONIGHT AS PLENTY OF LOW
LEVEL MOISTURE STAYS IN PLACE THROUGHOUT THE OHIO VALLEY. SURFACE DEW
POINTS ARE IN THE LOWER 60S OVER WESTERN PA INCREASING TO LOWER
70S UPSTREAM OVER PARTS OF INDIANA AND ILLINOIS. NEARLY STATIONARY
SURFACE BOUNDARY STRETCHED ACROSS OH SHOULD HELP TO PROVIDE FOCUS
FOR CONVECTION TONIGHT.
HIGH CHANCE POPS OVERNIGHT EXCEPT FOR ACROSS THE FAR NORTH. LOOKS
LIKE BEST CHANCE WILL BE AROUND 12Z AS FRONT PASSES THROUGH. POPS
TAPERING ALL ZONES BY LATE AFTERNOON.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
SURFACE HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST SATURDAY
NIGHT AND SHOULD REMAIN OVER THE REGION THROUGH MONDAY. DRIER AIR
WILL ALLOW NIGHTTIME TEMPERATURES TO DROP TO A FEW DEGREES BELOW
NORMAL WITH AFTERNOON READINGS AT OR A LITTLE ABOVE THE NORM.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
EASTERN CONUS TROUGH IS PROJECTED TO BEGIN DEVELOPING IN THE FLOW
PATTERN DURING THE LONG TERM PERIOD. FORECAST WILL THUS BE OF A
MID WEEK COLD FRONT AND WILL FEATURE NEAR CLIMO/CHANCE POPS WITH
INITIALLY WARM TEMPERATURES FALLING TO NEAR NORMAL, THEN BELOW THE
SEASONAL AVERAGES.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
JUDGING FROM RECENT SREF MODEL RUNS EXPECT ONSET OF SCATTERED
THUNDERSTORMS TONIGHT AS A COLD FRONT MOVES THROUGH THE UPPER OHIO
VALLEY.
CONSIDERING THAT SURFACE LAYER CAN BE MOISTENED BY RAIN
TONIGHT...EXPECT AT LEAST PATCHY FOG AND IFR SATURDAY MORNING.
VARIOUS MODELS INDICATED SURFACE DRYING AND VFR THE REST OF
SATURDAY INTO AT LEAST MONDAY AS HIGH PRESSURE FROM NORTHERN
PLAINS MOVES ACROSS THE OHIO VALLEY. ANOTHER SLOW COLD FRONTAL
PASSAGE WILL SPAWN AT LEAST SCATTERED THUNDERSTORMS AND POTENTIAL
IFR CONDITIONS BY THE MIDDLE OF NEXT WEEK.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 1, 2:59 PM EST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT FRI AUG 1 2008
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-022000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
359 PM EDT FRI AUG 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.
THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING THUNDERSTORM
WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 1, 5:06 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT FRI AUG 1 2008
OHZ057-058-068-012300-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
606 PM EDT FRI AUG 1 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
NOBLE...MUSKINGUM AND GUERNSEY...
AT 603 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER ZANESVILLE...MOVING EAST AT 26
MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ADAMSVILLE...BELLE VALLEY...BLUE ROCK STATE PARK...BRIDGEVILLE...
BYESVILLE...CALDWELL...CHANDLERSVILLE...CUMBERLAND...DRAKE...
DUDLEY...DUNCAN FALLS...HARRIETTSVILLE...HIGH HILL...NEW CONCORD
AND NORWICH
THESE STORMS MAY PRODUCE WIND GUSTS BETWEEN 40 AND 50 MPH...HALF
INCH HAIL...AND TORRENTIAL DOWNPOURS.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Aug 1, 5:59 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
659 PM EDT FRI AUG 1 2008
OHZ039-048-049-058-020000-
COSHOCTON OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
659 PM EDT FRI AUG 1 2008
...THUNDERSTORMS...
STRONG THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING
COUNTIES...GUERNSEY...HARRISON...COSHOCTON AND TUSCARAWAS...
AT 658 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES WEST OF BAKERSVILLE...MOVING
EAST AT 26 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BAKERSVILLE...BALTIC...BIRMINGHAM...CLENDENING...CONESVILLE...
COSHOCTON...DENNISON...FREEPORT...GILMORE...GNADENHUTTEN...
KIMBOLTON...LONDONDERRY...NEWCOMERSTOWN...OLD WASHINGTON AND
PIEDMONT
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
THESE STORMS MAY PRODUCE WIND GUSTS BETWEEN 40 AND 50 MPH...HALF
INCH HAIL...AND TORRENTIAL DOWNPOURS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Aug 1, 7:21 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
821 PM EDT FRI AUG 1 2008
OHZ040-041-049-050-PAZ020-021-029-WVZ001-002-020115-
ALLEGHENY PA-BEAVER PA-BROOKE WV-CARROLL OH-COLUMBIANA OH-HANCOCK
WV-HARRISON OH-JEFFERSON OH-WASHINGTON PA-
821 PM EDT FRI AUG 1 2008
...THUNDERSTORMS...
STRONG THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING
COUNTIES...COLUMBIANA...HARRISON...JEFFERSON...CARROLL...WASHINGTON..
. ALLEGHENY...BEAVER...BROOKE AND HANCOCK...
AT 819 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTH OF MECHANICSTOWN...
MOVING EAST AT 23 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
AVELLA...BLACKHAWK...BRIDGEVILLE...BURGETTSTOWN...CANONSBURG...
FLORENCE...HARSHAVILLE...IMPERIAL...MCDONALD...MOON...OAKDALE...
RACCOON CREEK STATE PARK...RURAL VALLEY...SHIPPINGPORT AND UPPER
SAINT CLAIR
THESE STORMS MAY PRODUCE WIND GUSTS TO 40 MPH...HALF INCH HAIL...AND
A PERIOD OF TORRENTIAL RAIN.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 1, 7:51 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT FRI AUG 1 2008
OHZ057-058-068-020145-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
851 PM EDT FRI AUG 1 2008
...THUNDERSTORMS...
STRONG THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING
COUNTIES...NOBLE...MUSKINGUM AND GUERNSEY...
AT 849 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTHEAST OF BRIDGEVILLE...
MOVING EAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ADAMSVILLE...BIRMINGHAM...BODEN...BRIDGEVILLE...BYESVILLE...
CAMBRIDGE...CHANDLERSVILLE...CUMBERLAND...KIMBOLTON...
LONDONDERRY...NEW CONCORD...NORWICH...OLD WASHINGTON...OTSEGO AND
QUAKER CITY
THESE STORMS MAY PRODUCE WIND GUSTS TO 40 MPH...HALF INCH HAIL...AND
A PERIOD OF TORRENTIAL RAIN.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Aug 1, 8:10 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
910 PM EDT FRI AUG 1 2008
OHZ041-PAZ014-020>022-029-030-032-WVZ001-020215-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-COLUMBIANA OH-FAYETTE
PA-HANCOCK WV-WASHINGTON PA-WESTMORELAND PA-
910 PM EDT FRI AUG 1 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...FAYETTE...ARMSTRONG...WASHINGTON...ALLEGHENY...
WESTMORELAND...BEAVER...BUTLER AND HANCOCK...
AT 906 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST
LIVERPOOL TO CANONSBURG...MOVING EAST AT 40 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALIQUIPPA...ALLISON PARK...APOLLO...BALDWIN...BEAVER...BEAVER
FALLS...BESSEMER...BETHEL PARK...BLACKHAWK...BRIDGEVILLE...
BURGETTSTOWN...BUTLER...CANONSBURG...CARNEGIE AND CHARLEROI
THESE STORMS MAY PRODUCE WIND GUSTS TO 40 MPH...HALF INCH HAIL...AND
A PERIOD OF TORRENTIAL RAIN.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Aug 1, 8:56 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
956 PM EDT FRI AUG 1 2008
OHZ058-059-WVZ003-004-020300-
BELMONT OH-GUERNSEY OH-MARSHALL WV-OHIO WV-
956 PM EDT FRI AUG 1 2008
...INTENSE THUNDERSTORMS...
VERY STRONG THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING
COUNTIES...BELMONT...GUERNSEY...MARSHALL AND OHIO...
AT 951 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTH OF QUAKER CITY...MOVING
EAST AT 29 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALLEDONIA...BARKCAMP STATE PARK...BARNESVILLE...BELLAIRE...
BETHESDA...BRIDGEPORT...MARTINS FERRY...MORRISTOWN...QUAKER CITY...
SAINT CLAIRSVILLE...SHADYSIDE...YORKVILLE...AETNAVILLE...ANVIL AND
ARMSTRONGS MILLS
THESE STORMS MAY PRODUCE WIND GUSTS OF 40 TO 50 MPH...HALF INCH
HAIL...AND A PERIOD OF TORRENTIAL RAIN.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Thunderstorm Wind, Belmont
- When
- August 1, 9:06 PM EST
- Where
- Belmont County, 0.87 mi SE of Barnesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 39.990, -81.170
Law enforcement reported trees down in Barnesville.
Hail, Belmont
- When
- August 1, 9:10 PM EST
- Where
- Belmont County, Bethesda
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.020, -81.070
The public reported one inch hail near Bethesda.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 1 to 5, 20082 deaths · 46 injured · 2 events
- Excessive Heat in Texas, August 1 to 2, 20084 deaths · 1 event
- Coastal Flood in Alaska, August 1, 20082 deaths · 1 event
- Excessive Heat in Arizona, August 1 to 3, 20082 deaths · 1 event
- Heat in Nevada, August 1 to 4, 20082 deaths · 1 event
- Heat in Oklahoma, August 1 to 2, 20081 death · 1 injured · 2 events
- Rip Current in New Jersey, August 1, 20081 death · 1 injured · 1 event
- Wildfire in Colorado, August 1, 2008$500,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 1 to 3, 2008$362,000 · 62 kt wind · 6 events
- Drought in Texas, August 1 to 18, 2008$125,000 · 11 events
- Flash Flood in Vermont, August 1 to 2, 2008$200,000 · 1 event
- Damaging Winds in Ohio, August 1, 2008$131,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130435, 130434.